doi: 10.3934/jgm.2020031

A Lagrangian approach to extremal curves on Stiefel manifolds

1. 

Institute of Mathematics, Julius-Maximilians-Universität Würzburg, Germany

2. 

Department of Mathematics, University of Bergen, Norway

3. 

Institute of Systems and Robotics, and Department of Mathematics, University of Coimbra, Portugal

* Corresponding author

Received  March 2020 Published  November 2020

A unified framework for studying extremal curves on real Stiefel manifolds is presented. We start with a smooth one-parameter family of pseudo-Riemannian metrics on a product of orthogonal groups acting transitively on Stiefel manifolds. In the next step Euler-Langrange equations for a whole class of extremal curves on Stiefel manifolds are derived. This includes not only geodesics with respect to different Riemannian metrics, but so-called quasi-geodesics and smooth curves of constant geodesic curvature, as well. It is shown that they all can be written in closed form. Our results are put into perspective to recent related work where a Hamiltonian rather than a Lagrangian approach was used. For some specific values of the parameter we recover certain well-known results.

Citation: Knut Hüper, Irina Markina, Fátima Silva Leite. A Lagrangian approach to extremal curves on Stiefel manifolds. Journal of Geometric Mechanics, doi: 10.3934/jgm.2020031
References:
[1] P.-A. AbsilR. Mahony and R. Sepulchre, Optimization Algorithms on Matrix Manifolds, Princeton University Press, Princeton, NJ, 2008.  doi: 10.1515/9781400830244.  Google Scholar
[2]

R. L. AdlerJ.-P. DedieuJ. Y. MarguliesM. Martens and M. Shub, Newton's method on Riemannian manifolds and a geometric model for the human spine, IMA J. Numer. Anal., 22 (2002), 359-390.  doi: 10.1093/imanum/22.3.359.  Google Scholar

[3] A. AgrachevD. Barilari and U. Boscain, A Comprehensive Introduction to Sub-Riemannian Geometry, Cambridge University Press, Cambridge, 2020.  doi: 10.1017/9781108677325.  Google Scholar
[4]

A. Bloch, L. Colombo, R. Gupta and D. Martín de Diego, A geometric approach to the optimal control of nonholonomic mechanical systems, in Analysis and Geometry in Control Theory and Its Applications, Springer, Cham, 2015, 35–64. doi: 10.1007/978-3-319-06917-3_2.  Google Scholar

[5]

A. M. Bloch, Nonholonomic Mechanics and Control, 2nd edition, Springer, New York, 2015. doi: 10.1007/978-1-4939-3017-3.  Google Scholar

[6]

A. M. BlochJ. E. Marsden and D. V. Zenkov, Nonholonomic dynamics, Notices Amer. Math. Soc., 52 (2005), 324-333.   Google Scholar

[7]

A. M. BlochP. E. Crouch and A. K. Sanyal, A variational problem on Stiefel manifolds, Nonlinearity, 19 (2006), 2247-2276.  doi: 10.1088/0951-7715/19/10/002.  Google Scholar

[8]

R. W. Brockett, Finite dimensional linear systems, Society for Industrial and Applied Mathematics, Philadelphia, PA, 2015. doi: 10.1137/1.9781611973884.  Google Scholar

[9]

A. EdelmanT. A. Arias and S. T. Smith, The geometry of algorithms with orthogonality constraints, SIAM J. Matrix Anal. Appl., 20 (1998), 303-353.  doi: 10.1137/S0895479895290954.  Google Scholar

[10]

J. Faraut, Analysis on Lie Groups. An Introduction, Cambridge University Press, Cambridge, 2008. doi: 10.1017/CBO9780511755170.  Google Scholar

[11]

Y. N. Fedorov and B. Jovanović, Geodesic flows and Neumann systems on Stiefel varieties: Geometry and integrability, Math. Z., 270 (2012), 659-698.  doi: 10.1007/s00209-010-0818-y.  Google Scholar

[12]

I. Gohberg, P. Lancaster and L. Rodman, Indefinite Linear Algebra and Applications, Birkhäuser Verlag, Basel, 2005. doi: 10.1007/b137517.  Google Scholar

[13]

K. HüperM. Kleinsteuber and F. Silva Leite, Rolling Stiefel manifolds, Internat. J. Systems Sci., 39 (2008), 881-887.  doi: 10.1080/00207720802184717.  Google Scholar

[14]

K. Hüper, I. Markina and F. Silva Leite, An extrinsic approach to sub-Riemannian geodesics on the orthogonal group, in CONTROLO 2020, Proceedings of the 14th APCA International Conference on Automatic Control and Soft Computing, vol. 695, LNEE, Bragança, Portugal, Springer 2020,274–283. doi: 10.1007/978-3-030-58653-9_26.  Google Scholar

[15]

K. Hüper and F Ullrich, Real Stiefel manifolds: An extrinsic point of view, In 13th APCA International Conference on Automatic Control and Soft Computing (Controlo 2018), Ponta Delgada, Azores, Portugal, 2018, 13–18. doi: 10.1109/CONTROLO.2018.8514292.  Google Scholar

[16]

I. I. Hussein and A. M. Bloch, Optimal control of underactuated nonholonomic mechanical systems, IEEE Trans. Automat. Control, 53 (2008), 668-682.  doi: 10.1109/TAC.2008.919853.  Google Scholar

[17] V. Jurdjevic, Optimal Control and Geometry: Integrable Systems, Cambridge University Press, Cambridge, 2016.  doi: 10.1017/CBO9781316286852.  Google Scholar
[18]

V. Jurdjevic, I. Markina and F. Silva Leite, Extremal curves on Stiefel and Grassmann manifolds, Journal of Geometric Analysis, 30 (2020), 3948–3978. doi: 10.1007/s12220-019-00223-1.  Google Scholar

[19]

V. Jurdjevic, F. Silva Leite and K. Krakowski, The geometry of quasi-geodesics on Stiefel manifolds, in 13th APCA International Conference on Automatic Control and Soft Computing (Controlo 2018), Ponta Delgada, Azores, Portugal, 2018,213–218. doi: 10.1109/CONTROLO.2018.8514270.  Google Scholar

[20]

K. A. KrakowskiL. MachadoF. Silva Leite and J. Batista, A modified Casteljau algorithm to solve interpolation problems on Stiefel manifolds, J. Comput. Appl. Math., 311 (2017), 84-99.  doi: 10.1016/j.cam.2016.07.018.  Google Scholar

[21]

R. Montgomery, A Tour of Subriemannian Geometries, Their Geodesics and Applications, American Mathematical Society, Providence, RI, 2002. doi: 10.1090/surv/091.  Google Scholar

[22]

Y. Nishimori and S. Akaho, Learning algorithms utilizing quasi-geodesic flows on the Stiefel manifold, Neurocomputing, 67 (2005), 106-135.  doi: 10.1016/j.neucom.2004.11.035.  Google Scholar

[23]

A. L. Onishchik, Topology of Transitive Transformation Groups, Johann Ambrosius Barth Verlag GmbH, Leipzig, 1994.  Google Scholar

[24]

J. Roe, Lectures on Coarse Geometry, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/ulect/031.  Google Scholar

[25]

J. Roe, What is $\dots$ a coarse space?, Notices Amer. Math. Soc., 53 (2006), 668-669.   Google Scholar

[26]

E. Stiefel, Richtungsfelder und Fernparallelismus in n-dimensionalen Mannigfaltigkeiten, Comment. Math. Helv., 8 (1935), 305-353.   Google Scholar

[27]

F. Ullrich, Rolling maps for real Stiefel manifolds, Master's thesis, Institute of Mathematics, Julius-Maximilians-Universität Würzburg, Germany, 2017. Google Scholar

[28]

E. Zeidler, Nonlinear Functional Analysis and Its Applications, vol. 3, Springer-Verlag, New York, 1985. doi: 10.1007/978-1-4612-5020-3.  Google Scholar

show all references

References:
[1] P.-A. AbsilR. Mahony and R. Sepulchre, Optimization Algorithms on Matrix Manifolds, Princeton University Press, Princeton, NJ, 2008.  doi: 10.1515/9781400830244.  Google Scholar
[2]

R. L. AdlerJ.-P. DedieuJ. Y. MarguliesM. Martens and M. Shub, Newton's method on Riemannian manifolds and a geometric model for the human spine, IMA J. Numer. Anal., 22 (2002), 359-390.  doi: 10.1093/imanum/22.3.359.  Google Scholar

[3] A. AgrachevD. Barilari and U. Boscain, A Comprehensive Introduction to Sub-Riemannian Geometry, Cambridge University Press, Cambridge, 2020.  doi: 10.1017/9781108677325.  Google Scholar
[4]

A. Bloch, L. Colombo, R. Gupta and D. Martín de Diego, A geometric approach to the optimal control of nonholonomic mechanical systems, in Analysis and Geometry in Control Theory and Its Applications, Springer, Cham, 2015, 35–64. doi: 10.1007/978-3-319-06917-3_2.  Google Scholar

[5]

A. M. Bloch, Nonholonomic Mechanics and Control, 2nd edition, Springer, New York, 2015. doi: 10.1007/978-1-4939-3017-3.  Google Scholar

[6]

A. M. BlochJ. E. Marsden and D. V. Zenkov, Nonholonomic dynamics, Notices Amer. Math. Soc., 52 (2005), 324-333.   Google Scholar

[7]

A. M. BlochP. E. Crouch and A. K. Sanyal, A variational problem on Stiefel manifolds, Nonlinearity, 19 (2006), 2247-2276.  doi: 10.1088/0951-7715/19/10/002.  Google Scholar

[8]

R. W. Brockett, Finite dimensional linear systems, Society for Industrial and Applied Mathematics, Philadelphia, PA, 2015. doi: 10.1137/1.9781611973884.  Google Scholar

[9]

A. EdelmanT. A. Arias and S. T. Smith, The geometry of algorithms with orthogonality constraints, SIAM J. Matrix Anal. Appl., 20 (1998), 303-353.  doi: 10.1137/S0895479895290954.  Google Scholar

[10]

J. Faraut, Analysis on Lie Groups. An Introduction, Cambridge University Press, Cambridge, 2008. doi: 10.1017/CBO9780511755170.  Google Scholar

[11]

Y. N. Fedorov and B. Jovanović, Geodesic flows and Neumann systems on Stiefel varieties: Geometry and integrability, Math. Z., 270 (2012), 659-698.  doi: 10.1007/s00209-010-0818-y.  Google Scholar

[12]

I. Gohberg, P. Lancaster and L. Rodman, Indefinite Linear Algebra and Applications, Birkhäuser Verlag, Basel, 2005. doi: 10.1007/b137517.  Google Scholar

[13]

K. HüperM. Kleinsteuber and F. Silva Leite, Rolling Stiefel manifolds, Internat. J. Systems Sci., 39 (2008), 881-887.  doi: 10.1080/00207720802184717.  Google Scholar

[14]

K. Hüper, I. Markina and F. Silva Leite, An extrinsic approach to sub-Riemannian geodesics on the orthogonal group, in CONTROLO 2020, Proceedings of the 14th APCA International Conference on Automatic Control and Soft Computing, vol. 695, LNEE, Bragança, Portugal, Springer 2020,274–283. doi: 10.1007/978-3-030-58653-9_26.  Google Scholar

[15]

K. Hüper and F Ullrich, Real Stiefel manifolds: An extrinsic point of view, In 13th APCA International Conference on Automatic Control and Soft Computing (Controlo 2018), Ponta Delgada, Azores, Portugal, 2018, 13–18. doi: 10.1109/CONTROLO.2018.8514292.  Google Scholar

[16]

I. I. Hussein and A. M. Bloch, Optimal control of underactuated nonholonomic mechanical systems, IEEE Trans. Automat. Control, 53 (2008), 668-682.  doi: 10.1109/TAC.2008.919853.  Google Scholar

[17] V. Jurdjevic, Optimal Control and Geometry: Integrable Systems, Cambridge University Press, Cambridge, 2016.  doi: 10.1017/CBO9781316286852.  Google Scholar
[18]

V. Jurdjevic, I. Markina and F. Silva Leite, Extremal curves on Stiefel and Grassmann manifolds, Journal of Geometric Analysis, 30 (2020), 3948–3978. doi: 10.1007/s12220-019-00223-1.  Google Scholar

[19]

V. Jurdjevic, F. Silva Leite and K. Krakowski, The geometry of quasi-geodesics on Stiefel manifolds, in 13th APCA International Conference on Automatic Control and Soft Computing (Controlo 2018), Ponta Delgada, Azores, Portugal, 2018,213–218. doi: 10.1109/CONTROLO.2018.8514270.  Google Scholar

[20]

K. A. KrakowskiL. MachadoF. Silva Leite and J. Batista, A modified Casteljau algorithm to solve interpolation problems on Stiefel manifolds, J. Comput. Appl. Math., 311 (2017), 84-99.  doi: 10.1016/j.cam.2016.07.018.  Google Scholar

[21]

R. Montgomery, A Tour of Subriemannian Geometries, Their Geodesics and Applications, American Mathematical Society, Providence, RI, 2002. doi: 10.1090/surv/091.  Google Scholar

[22]

Y. Nishimori and S. Akaho, Learning algorithms utilizing quasi-geodesic flows on the Stiefel manifold, Neurocomputing, 67 (2005), 106-135.  doi: 10.1016/j.neucom.2004.11.035.  Google Scholar

[23]

A. L. Onishchik, Topology of Transitive Transformation Groups, Johann Ambrosius Barth Verlag GmbH, Leipzig, 1994.  Google Scholar

[24]

J. Roe, Lectures on Coarse Geometry, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/ulect/031.  Google Scholar

[25]

J. Roe, What is $\dots$ a coarse space?, Notices Amer. Math. Soc., 53 (2006), 668-669.   Google Scholar

[26]

E. Stiefel, Richtungsfelder und Fernparallelismus in n-dimensionalen Mannigfaltigkeiten, Comment. Math. Helv., 8 (1935), 305-353.   Google Scholar

[27]

F. Ullrich, Rolling maps for real Stiefel manifolds, Master's thesis, Institute of Mathematics, Julius-Maximilians-Universität Würzburg, Germany, 2017. Google Scholar

[28]

E. Zeidler, Nonlinear Functional Analysis and Its Applications, vol. 3, Springer-Verlag, New York, 1985. doi: 10.1007/978-1-4612-5020-3.  Google Scholar

[1]

Monia Capanna, Jean C. Nakasato, Marcone C. Pereira, Julio D. Rossi. Homogenization for nonlocal problems with smooth kernels. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020385

[2]

Andrew D. Lewis. Erratum for "nonholonomic and constrained variational mechanics". Journal of Geometric Mechanics, 2020, 12 (4) : 671-675. doi: 10.3934/jgm.2020033

[3]

Giulia Luise, Giuseppe Savaré. Contraction and regularizing properties of heat flows in metric measure spaces. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 273-297. doi: 10.3934/dcdss.2020327

[4]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[5]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[6]

Shipra Singh, Aviv Gibali, Xiaolong Qin. Cooperation in traffic network problems via evolutionary split variational inequalities. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020170

[7]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[8]

Yuri Fedorov, Božidar Jovanović. Continuous and discrete Neumann systems on Stiefel varieties as matrix generalizations of the Jacobi–Mumford systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020375

[9]

Wei Ouyang, Li Li. Hölder strong metric subregularity and its applications to convergence analysis of inexact Newton methods. Journal of Industrial & Management Optimization, 2021, 17 (1) : 169-184. doi: 10.3934/jimo.2019105

[10]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020070

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (16)
  • HTML views (38)
  • Cited by (0)

Other articles
by authors

[Back to Top]